NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Hi! My boyfriend is a general practitioner! He was diagnosed with brain TB in June. He had seizures and fitted! He is now taking TB treatment and epilepsy treatment as well. They did MRI and scan. They found that he had a swelling in his brain. He took treatment, and got better, they did another scan, results showed that the swelling was shrinking but now the seizures has started again! They did all the necessary test when he was admited. He is HIV negative! Why is he getting seizures again. Is the medication not working? Is he gonna die? I am worried.
I am sorry to hear that your boyfriend is not improving. I can give you some basic information about seizures and tuberculosis (TB), but more information is needed to determine why he is having more seizures. It is best if you consult a neurologist and TB specialist.
TB of the brain can be very difficult to diagnose. Does he have tuberculosis meningitis (abnormal inflammation of brain) or does he have a lesion (abnormal area) in the brain? What was the diagnosis of TB based on? Did they tap the cerebral spinal fluid (CSF) and identified the Mycobacterium tuberculosis (bug that causes TB)? If so, did they do drug susceptibility tests, to make sure that the TB drugs he is taking work on his TB bug and there is no drug resistance? You also want to make sure he is getting all of his TB medication, that he is not vomiting the medications or having diarrhea.
There can be a lot of inflammation of the brain with TB and patients are usually prescribed steroids at the beginning along with their TB and anti-seizure medication. Is he still on the steroids or was it recently stopped? Sometimes during the course of treatment for TB of the brain, you can get some additional swelling. The seizure medication, steroids, and TB medication may need to be adjusted.
Though TB can cause seizures, other reason for seizures may also need to be evaluated. Besides infection, seizure can occur due to other reason such as stroke, metabolic/laboratory abnormalities, abnormal blood flow to areas of the brain, or areas of brain tissue damage from infection or other causes. Additional work-up may need to be done.
Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University